Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

October 12, 2021Wallace County, Kansas

NWS Goodland, KS issued this special weather statement at Oct 12, 2021, 5:51 PM MDT for Wallace County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2021, 5:51 PM MDT (23:51 UTC)
Expired
Oct 12, 2021, 6:15 PM MDT
In force
24 min
Issued by
NWS Goodland, KS
Hail
0.88 in
Wind
55

County Wallace County, KS

The radar

The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 6:00 PM MDTHAIL 1Weskan, KSREPORT OF QUARTERS FROM DISPATCH TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1285 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WWUS83 KGLD 122351
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
551 PM MDT Tue Oct 12 2021
 
COZ091-092-KSZ013-027-130015-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS-
551 PM MDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, western Wallace County in west central Kansas and
southwestern Sherman Counties in northwestern Kansas through 615 PM
MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Weskan, or 13 miles east of Cheyenne Wells, moving
north at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, western Wallace County in west central Kansas and
southwestern Sherman Counties in northwestern Kansas, including the
following locations... Arapahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 1000 PM MDT for east central
Colorado...and northwestern and west central Kansas.

&&

LAT...LON 3874 10223 3927 10227 3926 10179 3874 10185
TIME...MOT...LOC 2351Z 192DEG 49KT 3880 10211 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

024

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 5:29 PM MDT, 22 minutes earlier.

Area forecast discussion, Oct 12, 5:29 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
529 PM MDT Tue Oct 12 2021

.MESOSCALE DISCUSSION...
Issued at 513 PM MDT Tue Oct 12 2021

Key Message: Rapid storm development expected over the next couple
of hours ahead of the cold front. Strongest storms still expected
ahead of the line that will form along the front as the front
moves eastward. Line forms around Highway 25 but tornado risk
continues.

Latest surface observations show the cold front beginning to
advance eastward from the Rockies. A line of thunderstorms has
begun to form along it. Am expecting the line of storms to
continue to fill in as the cold front moves east. As the front
moves into the higher dew points east of the CO line, storms along
it should become more intense over the next couple of hours. The
primary threat with the line will be damaging wind gusts. The one
concern is the DCAPE is forecast to be out ahead of the line of
storms as they move east. This could be due to the stabilizing
effect of the outflow rushing out ahead of the line of storms.
Despite the lack of juxtaposition, damaging winds will be the
main concern.

Ahead of the line of storms, more discrete supercells are
expected to form. Storms have already begun to form in the more
unstable environment. These storms will be the most intense of the
day. The intensity of the storms increases to the south where the
environment will be more unstable.

East of Highway 25 satellite imagery shows a more stable
environment with the smoother looking cloud features. This more
stable airmass is eroding to the east. As storms move east of
Highway 25, the delay in destabilization may temper storm
intensity.

Latest guidance is continuing to indicate the transition to a line
of storms will be around Highway 25 area around 8 PM MT/9 PM CT.
The tornado risk will not be gone once storms form a line though.
Due to the speed of the 0-3 KM shear and its orientation to the
line, there could still be brief tornadoes form in the line.

&&

.UPDATE...
Issued at 300 PM MDT Tue Oct 12 2021

Tornado Watch #522 is now in effect thru 10pm MDT/11 pm CDT for
all zones except Graham and Norton. Initiation looks to start near
the CO/KS border shifting east as the afternoon/evening
progresses. Other hazards still remain for storms with up to 2
inch hail, gusts to 70 mph and even potential flash flooding, but
speed/movement of expected convection may keep this hazard low but
will monitor.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 245 PM MDT Tue Oct 12 2021

500mb RAP analysis and satellite imagery showed a low centered over
eastern Utah and western Colorado, placing the High Plains under
southwest flow out ahead. This system is causing quite the variety
of weather today. South to southeast winds have been sustained at
approximately 25 to 45 mph, with gusts up to 60 mph observed so far.
These winds have produced patchy blowing dust this afternoon,
producing some slight reductions in visibility across portions of
the region. At 2 PM MT, temperatures ranged in the mid 60s to mid
70s. Some cumulus clouds and showers had developed in northeastern
Colorado.

A severe weather event is expected to occur this afternoon and
evening. Isolated thunderstorms will form in the vicinity of the
Colorado border in the next couple of hours. Activity will then
gradually shift to the east, increasing in coverage and intensity
through the evening.

Storm mode will play a large role in hazards through the event.
Initially, when storms are discrete, (while damaging winds will be
possible) large hail and tornadoes will be the main threats. Low
level parameters as well as hodograph profiles and 0-1km helicity
suggest that the timeframe that is most favorable for tornadoes is
generally from sunset to a few hours afterwards. The area of most
concern is east of the Colorado border, particularly south of
Interstate 70. The threat of tornadoes is made even more dangerous
by a potential for long-track tornadoes occurring at nighttime when
they are more difficult to see.

As a frontal boundary pushes eastward, discrete storms will evolve
into a line of thunderstorms in the late evening. As this occurs,
hazards will transition to predominantly a wind threat. Storms are
anticipated to move rather quickly, minimizing the concern for flash
flooding. Severe thunderstorm activity should exit to the east
around midnight; however, some showers/non-severe storms may linger
in the eastern zones overnight.

Quiet weather is expected to return tonight behind the severe
threat, with low temperatures falling into the upper 20s to low 40s
(from west to east). Patchy frost will be possible in eastern
Colorado early Wednesday morning.

On Wednesday, our system tracks north of the region, leaving behind
dry weather. Breezy northwest winds are forecast north of Interstate
70 on the backside of the low through the morning and into the
afternoon hours as temperatures climb into the low to mid 60s.
Relative humidities may fall as low as 18 percent in eastern
Colorado in the afternoon; fortunately, the lowest values do not
seem to be collocated with the higher wind gusts at this time.

Southwest flow resumes aloft Wednesday night, with lows in the 30s.
Overall, quiet weather is expected. Clear skies and light winds do
allow for a potential of patchy frost north of Interstate 70.

.LONG TERM...(Thursday through Tuesday)
Issued at 324 PM MDT Tue Oct 12 2021

At the beginning of the extended period, long-term models show the
CWA having a southwesterly flow aloft as the CWA is underneath the
front part of an upper air trough over the western CONUS on
Thursday. Going into Friday, the upper air trough moves slowly
eastward with the upper air flow turning northwesterly by the
evening hours as the back part of the trough moves over the CWA with
a ridge moving behind it in the western CONUS. On Saturday, models
show the upper air ridge moving eastward over the CWA. Going into
Sunday, long term models show the ridge remaining over the CWA
and then the models start to deviate from their solutions in how
the upper air pattern develops behind it. The GFS has an upper air
low developing over southern CA during the evening with another
trough moving over the Pacific Northwest. On Monday, the GFS has
the southern low moving east into AZ with the trough moving over
central Canada along with a ridge moving over the western CONUS.
On Tuesday, the GFS shows the CWA between the ridge in the west
and the upper air trough to the east which makes its way over the
Great Lakes area. As an alternate solution, the ECMWF shows a
trough reaching down to northern CA behind the ridge on Sunday
evening. For Monday, the ECMWF moves the trough eastward over the
Rockies and starts to close off into a low. By Tuesday, the ECMWF
looks to move the low over the CWA. As there is a good amount of
uncertainty between long term models beginning Sunday and beyond,
this situation will be monitored for better agreement in future
runs.

At the surface, the CWA looks to see chances for precipitation
Thursday evening into Friday morning with the remainder of the long
term period staying relatively dry. Chances for precipitation are
expected to begin on Thursday evening west of a line from
Benkelman, NE to Hoxie, KS with these chances increasing going
westward. Precipitation starts as rain for a P-type across the
aforementioned area with chances for snow mixing in starting
during the nighttime hours along and west of the CO border. Areas
in CO may see light snow showers instead of a mixed P-type
overnight though snowfall amounts look to be negligible at this
time. With overnight temperatures getting colder, the Tri-State
area may see frost develop during the long term period. Friday,
Saturday, and Monday nights look to have the best chances for
frost development within the Tri-State area. At or below freezing
temperatures can be expected as well along and west of the CO
border on Thursday night, across most of the Tri-State area on
Friday night, and Yuma county on Monday night.

The Tri-State area expects daytime highs on Thursday in the lower
50s to lower 60s followed by highs on Friday being in the middle to
upper 50s. The Tri-State area sees daytime highs on Saturday warming
to the middle to upper 60s before highs increase to the lower to
middle 70s on Sunday. Monday looks to be the warmest day in the long
term period with highs in the middle to upper 70s with Tuesday's
highs expect to be in the middle 60s to lower 70s. The Tri-State
area expects to see overnight lows on Thursday between the upper 20s
and upper 30s while Friday sees lows ranging from the middle 20s to
lower 30s. Overnight lows on Saturday look to be in the middle 30s
followed by Sunday night seeing lows in the upper 30s to middle 40s.
Overnight lows for the remainder of the long term expect to range
between the lower 30s to the lower 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 529 PM MDT Tue Oct 12 2021

The passage of a strong cold front thru the region will affect
both terminals at least for the first half of the forecast.

For KGLD, mainly VFR ceilings with some thunderstorms, some large
hail with some reduction to visibility thru about 07z Wednesday.
Low ceilings around BKN-OVC040-050 will give way to SKC-
SCT150-200 during this time. The frontal passage will have
southeast winds currently around 25-35kts become west-southwest
15-30kts by 05z. Some reduction to 5-15kts from 05z-15z. LLWS
13z-15z 300@40kts.

For KMCK, thru 05z Wednesday, ceilings will range from VFR down
to IFR in thunderstorms, with some large hail. After 05z, BKN035
giving way to scattered high cloud by 12z Wednesday. Visibility
in precip will range 2-5sm at worse. Winds southeast 15-30kts
with gusts to 40kts thru 01z. By 05z, a shift to the west-
southwest 10-15kts with gusts back up to 25kts by 12z. LLWS 03z-
05z 160@45kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 6 PM MDT this evening for KSZ013-027.

CO...High Wind Warning until 6 PM MDT this evening for COZ091-092.

NE...NONE.
&&

MESOSCALE...JTL
UPDATE...JN
SHORT TERM...JBH
LONG TERM...MRC
AVIATION...JN
Hazardous weather outlook, Oct 12, 5:43 PM MDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
543 PM MDT Tue Oct 12 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-132345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
543 PM MDT Tue Oct 12 2021 /643 PM CDT Tue Oct 12 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A High Wind Warning remains in effect this afternoon for Cheyenne
and Kit Carson counties in Colorado, Sherman and Wallace counties in
Kansas. South winds gusting up to 60 mph are expected along with
some patchy blowing dust which may cause reduced visibilities and
poor air quality. Elsewhere, wind gusts up to 50 mph are expected.

A Tornado Watch is in effect for all counties except Norton and
Graham through 1000 PM MDT/1100 PM CDT. All modes of severe weather
are possible including large hail up to two inches in diameter,
damaging wind gusts up to 70 mph, and tornadoes. It is important to
note the tornado threat will exist into the evening, potentially
making them difficult to see.

Frost is possible around sunrise Wednesday morning across parts of
far eastern Colorado.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Elevated fire weather conditions are expected along and west of the
Colorado Kansas border Wednesday afternoon. Areas of frost are
possible Wednesday night along and north of Interstate 70.

Elevated to near critical fire weather conditions return Saturday
afternoon, Sunday afternoon and Monday afternoon, generally along
and west of Highway 27.

Freezing and sub freezing temperatures are expected across nearly
the entire Tri-State area Friday night through Saturday morning and
again Saturday night through Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required later this evening.

In the hours before

Special weather statement, Oct 12, 4:59 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
459 PM MDT Tue Oct 12 2021

KSZ013-122330-
Sherman KS-
459 PM MDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of central Sherman
County through 530 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Goodland, moving north at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Sherman
County, including the following locations... Edson.

This includes Interstate 70 in Kansas between mile markers 9 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM MDT for northwestern
and west central Kansas.

&&

LAT...LON 3914 10189 3957 10188 3956 10140 3913 10161
      3913 10187
TIME...MOT...LOC 2259Z 192DEG 54KT 3926 10171

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

024
Local storm report, Oct 12, 5:18 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT TUE OCT 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             1 NNE GOODLAND          39.36N 101.70W
10/12/2021  M0.25 INCH       SHERMAN            KS   TRAINED SPOTTER

&&

TT
Special weather statement, Oct 12, 5:19 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
519 PM MDT Tue Oct 12 2021

COZ090-122345-
Yuma County CO-
519 PM MDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northwestern Yuma
County through 545 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eckley, or 9 miles east of Yuma, moving north at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Clarkville.

This includes Highway 385 between mile markers 268 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM MDT for northeastern
Colorado.

&&

LAT...LON 4044 10228 4000 10246 4004 10269 4044 10261
TIME...MOT...LOC 2319Z 192DEG 49KT 4010 10255

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

024
Special weather statement, Oct 12, 5:31 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
531 PM MDT Tue Oct 12 2021

KSZ027-041-130000-
Wallace KS-Greeley KS-
531 PM MDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of southeastern Wallace
and northeastern Greeley Counties through 600 PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Tribune, moving north at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Wallace and northeastern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM MDT for west central
Kansas.

&&

LAT...LON 3848 10186 3888 10181 3884 10149 3870 10154
      3870 10157 3862 10157 3844 10163
TIME...MOT...LOC 2331Z 192DEG 49KT 3854 10173

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

024
Special weather statement, Oct 12, 5:50 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
550 PM MDT Tue Oct 12 2021

COZ090-130015-
Yuma County CO-
550 PM MDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northeastern Yuma
County through 615 PM MDT...

At 550 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Eckley, or 12 miles northwest of Wray, moving
north at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Yuma
County, including the following locations... Alvin and Wauneta.

This includes Highway 385 between mile markers 249 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM MDT for northeastern
Colorado.

&&

LAT...LON 4044 10205 4014 10209 4014 10252 4044 10245
TIME...MOT...LOC 2350Z 192DEG 49KT 4024 10234

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

024
Special weather statement, Oct 12, 5:51 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
551 PM MDT Tue Oct 12 2021

COZ091-092-KSZ013-027-130015-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS-
551 PM MDT Tue Oct 12 2021

...A strong thunderstorm will impact portions of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, western Wallace County in west central Kansas and
southwestern Sherman Counties in northwestern Kansas through 615 PM
MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Weskan, or 13 miles east of Cheyenne Wells, moving
north at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, western Wallace County in west central Kansas and
southwestern Sherman Counties in northwestern Kansas, including the
following locations... Arapahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM MDT for east central
Colorado...and northwestern and west central Kansas.

&&

LAT...LON 3874 10223 3927 10227 3926 10179 3874 10185
TIME...MOT...LOC 2351Z 192DEG 49KT 3880 10211

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 3:15 AM MDTHigh Wind WarningGLDSherman, Wallace15 hr
Oct 12, 4:59 PM MDTSpecial Weather StatementGLDSherman31 min
Oct 12, 5:31 PM MDTSpecial Weather StatementGLDGreeley29 min
Oct 12, 5:19 PM MDTSpecial Weather StatementGLDYuma26 min
Oct 12, 5:50 PM MDTSpecial Weather StatementGLDYuma25 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.